High warfarin dosage but INR still crashing

Hi all,

Has anyone else been in the situation where INR crashes every few days even though warfarin levels are being increased each time?

INR is currently 1.1 and warfarin dosage is now 36 mg per day.

GP and anti-coag are waiting for advice from Haematologist but are asking for clexane injections (I think in addition to the warfarin).

This situation has been going on for two months now and the urgent request from anti-coag in August for an appointment to see the haematologist has generated an appointment in mid December :-(



19 Replies

  • With respect you should demand the injections immediately! Your INR is that of a normal person so you are getting no Anticoagulation at all. Waiting till the middle of December is putting you at great risk. Go to your GP and ask for a script or turn up at A&E. You need to do something to force the issue but please don't just accept it.

  • Agreed! MaryF

  • Also agreed. Dave

  • Thank you. The GP is saying the same. She is not happy that the haematologist appointment is so far away.

    Anti-coag said to go to A&E but I am hoping the GP will get an answer from the consultant this morning.

    Both are saying they don't understand what is happening and the GP says she has never seen this happen before.

    One GP has mentioned swapping to another med altogether from warfarin but that the Haematologist would have to do this so back to square one on that one for now.

    If nothing happens today then I'll take your advice.

    Have you ever come across this happening before to anyone? Just wondered if someone else had managed to sort out the issue and how they managed to do so.



  • This has happened to others and they do often have to swap over to anticoagulation alternatives, I am sure Dave will fill you in soon on his own experiences. MaryF

  • I will indeed Mary.

    I was on Warfarin from July 2002 and was reasonably ok with an INR of aroun 4.0. However I did have a clot in my hip during that time.

    Then my sysmptoms started to return and new ones too, 'funny turns' where I felt like I'd been pushed or the room had turned, the floor bounced etc. I swa Prof Hughes again and he moved me from Warfarin onto Fragmin and I feel much better. I wouldn't willingly go back onto Warfarin.


  • In most instances when people do not get on with warfarin or they have unstable INR they are immediatly put on Heparin injections as was the case with myself and Dave the other Administrator on here.

    As Tim says its very suspicious that you are not having any reaction to the warfarin and I would take it to wherever its being prescribed from and ask them to change it as a very first step whilst you are being sorted out and fill out a yellow card. However given that there is a 48 hour drag between what goes in your mouth and what your INR results will show you still urgently need those injections.

    If I were you, if you do not get any answers by 5pm I would be sitting in A&E asking for one! Dont let them risk your health. Good Luck.

  • The dates on the boxes are all ok so not sure what they will say but I'll give the pharmacy a call- the chemist is lovely so will try and speak to him.

  • I agree with APsnotFab! This is putting you at considerable risk!

    My INR is beyond crazy sometimes but my dose hasn't crept above 25mg before. There are lots of other factors that can have an impact on your INR, it's basically all down to how quickly you metabolise the drug. Your diet, hydration and exercise levels will all have an effect. There is loads of really good information available online and the forum administrators have loads of good leaflets if you ask for them.

    That said, it's impossible to manage it solely through lifestyle and the lack of coagulation is dangerous for your condition. You really do need to force the issue to stay safe.

  • Sorry to hear you have problems with unstable INR too.

    No issues here with diet etc. Keeping everything very consistent- time of day taking meds, meal times, exercise levels .... still the INR is a big issue. Testing has been 2-3 times a week since the beginning of August and sometimes it will randomly go into range (last time was 2.6 a couple of weeks ago) but then it crashes within a few days to 1.1-1.3.


  • Most peculiar, and on the face of it heparin injections, concurrent with Warfarin, are urgently needed (assuming you have been diagnosed with Hughes)

    I know some people don't get on with warfarin but I always thought it was side effects that were the problem, not that massive doises dont affect one's INR

    Your levels of warfarin are the highest I have ever heard of, by far (anyone else heard of taking such levels?) . I know we are all different but such numbers need investigation as a priority would be my conclusion.

    May I also suggest that you check your source of warfarin, and that it is current - if it is out of date or bogus, that might explain some things.

    I acheive an INR of around 4.0 with alternating days of 4 and 5 mg. If I drop below 3.0 then I inject heparin.

    Be procative with them, you clearly need an acceptable working solution.

  • Hi Tim,

    I've not heard of dosages this high either- that's why I thought I'd ask on here if anyone else was going through/ had gone through the same. The meds are from our local pharmacy and being collected every couple of weeks or so at the moment as the doc only prescribes 100 at a time so no problems with them being out of date or anything like that.

    Still waiting to hear from the GP. Next INR test is first thing tomorrow morning, last one was yesterday morning.

    Warfarin resistance has been mentioned but I gather that it is extremely rare so the GP doesn't seem to think that is what's going on.


  • Warfarin and Heparin work in different ways, so my experienced, but not medically qualified brain, says, ok, if A isn't working, lets try B which will give the coagulation cover in a different way, whilst we work out what is going on with A.

    But I guess you know that and can now say to the various docs that you have picked the brains of numerous fellow patients who, when their warfarin fails to provide the right INR, are covered by heparin, and indeed that some suit a heparin only therapy.

    The other thing is, are your people au fait with Hughes? I don't think that too many docs with little or no experience of Hughes, really appreciate how important the right coagulation cover is for us. Time for an urgent referal to a knowlegeable consultant on the HSF list?

    I'm sure we all wish to a speedy and positive resolution.

    Best wishes


    PS. There shouldn't be any problem getting genuine and current warfarin the way you do, but I'd still check as I am sure that there was a batch around a good while back that wasn't up to par. Some of my drugs come from other parts of the world and it isn't unknown for some chemists to use dodgy sources.

  • I'm really sorry to hear of your current predicament! I agree with everyone here that an appointment in December is putting your life at risk. I too had a period whereby my inr wasn't as expected! I in the end suffered a mini stroke (tia)...this was back in July...on the day it happened they then decided to change my medication to be rivaroxaban! I hope that you do not have anything Untoward happen to you as I'm sure it won't be enough for your doctor to tell your hospital 'I told you so'! Take care and please do keep pushing to get seen earlier!

  • So sorry to hear what happened to you :-(

    Rivaroxaban has been mentioned by one GP but have been told they want the Haemo consultant to assess and look at the meds and dosages.

    Thanks for replying.


  • Hi,

    When were you diagnosed with APS? What therapeutic range do you have? Is your Hematologist an APS-specialist?

    I agree with the others that you must do something now.

    Best wishes from Kerstin in Stockholm

  • Hi Kerstin,

    Diagnosis was given by an APS specialist as probable seronegative cerebral APS three years ago following unexplained liver failure and lots of neurological symptoms as well as a mark on mri brain scan and now appears in medical notes as 'known to have APS'.

    There is also another close family member who was diagnosed with APS over 30 years ago and lots of different auto immune disease in the maternal side of the family- chorea, arthritis, Reynaud's disease, DISH to name just a few.

    Initial dosages were just 3-6 mg warfarin per day for a range of 2-3 but it has gradually taken higher and higher dosages to achieve that range and, for this last year, it has been sub therapeutic almost 50% of the time. The last two months have almost entirely been 1.4 or lower and in that time the dosage has risen from 24 mg to 36 mg per day.

    INR is being done again at 8 a.m. tomorrow morning.


  • The therapeutic range 2.0 - 3.0 is very low for APS.

    You have had good advices so I only wish you good luck as you are not at all anticoagulated at the moment.

    Take care!


  • Hi all,

    Well, after another INR test result of 1.1, warfarin dosage was increased to 39 mg. A visit to the GP and then the involvement of the anti-coag unit resulted in an assessment by paramedics and then a trip to A&E.

    The hospital staff in all departments were very concerned and very, very understanding. It was the early hours of the morning before they got the advice from the on call haemo registrar to stop the warfarin and to start clexane injections straight away.

    So, for the moment, that is what's happening. Another INR test tomorrow morning but the plan for now is to stay on the clexane until a proper appointment can be sorted out with haematology and a more long-term plan of effective anti-coagulation can be put in place.

    Thanks for all the advice and support :)


You may also like...